Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Dodge City, KS

May 16, 2003Edwards County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2003, 12:34 AM CDT for Edwards County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 12:34 AM CDT (05:34 UTC)
Expired
May 16, 2003, 1:00 AM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Edwards County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-254 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
695 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS53 KDDC 160534
SVRDDC
KSC047-160600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1234 AM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 100 AM CDT

* AT 1234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTERVIEW
  TO 4 MILES SOUTHEAST OF FELLSBURG TO 13 MILES SOUTHEAST OF
  TROUSDALE...OR ALONG A LINE EXTENDING FROM CENTERVIEW TO 4 MILES
  SOUTHEAST OF FELLSBURG TO 2 MILES NORTHEAST OF WELLSFORD...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED
  LEWIS AT 1240 AM CDT
  BELPRE AT 1250 AM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING,

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT
SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE
CITY.

LAT...LON 3798 9903 3799 9931 3775 9929 3774 9904

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:45 PM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, May 15, 2:45 PM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU MAY 15 2003

DAYS 1-2...

FORECAST PROBLEMS FOR MY PERIOD ACROSS THE DDC CWA INCLUDE THE
HAZARD OF SEVERE LOCAL STORMS LATER THIS AFTERNOON AND
EVENING, THEN HEAVY RAINFALL TONIGHT AND FRIDAY.

SATELLITE IMAGERY INDICATES MID/UPPER TROPOSPHERIC CLOSED CYCLONE
NEAR OR JUST SOUTH OF THE SO-CALLED 4-CORNERS REGION AT AROUND 1700
UTC.  QUICK CALCULATION HAS THIS FEATURE ROTATING EAST AT ABOUT 15
KNOTS.  THERE WERE AT LEAST 2 SHORT-WAVE TROUGHS DOWNSTREAM FROM
THIS SYSTEM, ONE OVER WESTERN KANSAS ASSISTING IN THE PRODUCTION OF
ELEVATED THUNDERSTORMS, WITH ANOTHER OVER EASTERN COLORADO.  THE
STORMS OVER WESTERN KANSAS WERE ALSO BEING AIDED BY LOW AND MID
TROPOSPHERIC FRONTOGENESIS AS WELL AS WARM AIR ADVECTION.

IN SHORT, UNDERSTANDING THE CAVEATS, ETC., ALL OPERATIONAL NWP (ETA
AND GFS) ARE REASONABLY WELL INITIALIZED WITH THE 1200 UTC 15 MAY
DATA, AND I HAVE NO REAL PREFERENCE.  THE ETA HAS BEEN CATCHING UP
IN REGARD TO PREDICTING A MORE METEOROLOGICALLY REASONABLE
SOLUTION.  GIVEN THE COMPLICATED DYNAMICS THAT HAVE BEEN RESPONSIBLE
FOR THE SUBTROPICAL JET NOW ENTERING THE SOUTHWESTERN USA
(ANTICYCLONIC WAVE-BREAKING EVENT ACROSS THE CENTRAL NORTH PACIFIC
OCEAN BASIN, ETC.........), AND THAT THE ETA MODEL IS A LIMITED AREA
SCHEME, THIS WAS NOT A SURPRISE.  THE CLOSED LOW OF CONCERN SHOULD
TRACK SLOWLY EASTWARD ALONG OR JUST TO THE SOUTH OF THE OK/KS BORDER
LATER TONIGHT AND FRIDAY.

FOR LATER THIS AFTERNOON AND TONIGHT, AT LEAST ELEVATED SEVERE LOCAL
STORMS WILL BE A CONCERN FOR MY CWA AS THE CLOSED LOW DRAWS NEARER
AND POTENTIAL INSTABILITY IS REALIZED.  THE CLOSED LOW SHOULD BE
APPROACHING THE FAR NORTHWEST CORNER OF THE TEXAS PANHANDLE BY EARLY
THIS EVENING, WITH THE DRY INTRUSION EXTENDING TO THE NORTHEAST.
I SUSPECT THE GREATEST THREAT FOR SUCH KIND OF STORMS WILL BE THIS
EVENING THROUGH EARLY FRIDAY MORNING.  PER SPC, THE GREATEST THREAT
OF SEVERE THUNDERSTORMS WILL BE JUST TO MY SOUTH.  THEN, THROUGH
MOST OF FRIDAY, A WIDESPREAD SUBSTANTIAL RAINFALL EVENT IS LIKELY
FOR MY CWA.  I DO NOT THINK THE ETA QPFS ARE UNREASONABLE, INCLUDING
THE SPATIAL DISTRIBUTION OF THE AMOUNTS.  THIS RAINFALL IS MOST
WELCOME FOR THIS PART OF THE WORLD GIVEN THE PROLONGED DRYNESS
ACROSS MY CWA.

BY FRIDAY NIGHT, THE CLOSED LOW CONTINUES EAST AND SOUTHEAST THROUGH
OKLAHOMA, AND THE RAINFALL SHOULD GRADUALLY END.  THERE MAY STILL BE
SOME LIGHT RAIN AROUND P28 SATURDAY MORNING.  DURING SATURDAY SKIES
ARE GOING TO BE SLOW TO CLEAR DUE TO THE RELATIVELY MOIST EAST
BOUNDARY LAYER WINDS.  OVERALL, THE CURRENT GRIDS LOOK REASONABLE,
AND WILL ONLY MAKE MINOR CHANGES.

DAYS 3-7...

MODELS CONTINUE TO ADVERTISE A WARMUP OVER THE WEEKEND AS S/W RIDGE
BUILDS ACROSS THE PLAINS. THIS WILL BE FOLLOWED BY A STRONG COLD
FRONT ON MONDAY. LATEST GFS AROUND 12HRS QUICKER THAN YESTERDAYS RUN
WHICH IS EXPECTED SINCE MODELS HAVE A TENDENCY BRINGING THE COLD AIR
INTO THE PLAINS TOO SLOW. FRONT MAY EVEN BE A LITTLE FASTER BUT
GENERAL AGREEMENT IS TO REMAIN CLOSE TO CURRENT GFS TIMING WHICH
PLACES FROPA ACROSS THE CWA ON MONDAY. THIS WILL MAKE TEMPS TRICKY.
CURRENTLY APPEARS BASED ON 85H TEMPS THAT TEMP IN OUR N/NW CWA WILL
BE AT LEAST 15-20F COOLER THAN ON SUNDAY AND MEX ALSO SHOWING THIS
TREND BEHIND THE FRONT. AHEAD OF THE FRONT TEMPS ONCE AGAIN SHOULD
HAVE NO TROUBLE CLIMBING BACK INTO THE 80S SO A DECENT GRADIENT
EXPECTED ACROSS THE CWA FOR HIGHS MONDAY AFTERNOON. WITH THIS IN
MIND AND AFTER COLLABORATION HAVE DECIDED TO GO WITH TEMPS RANGING
FROM AROUND 70 IN THE NW TO AROUND 80 IN THE SE. ALSO GIVEN THE
FRONT LOCATION WILL UP POPS MONDAY INTO THE CHC CAT PLACING HIGHEST
CHC POPS MONDAY AFTERNOON. MOISTURE THEN GETS SHUNTED SOUTH INTO TX
BY TUESDAY SO HAVE LOWER POPS HERE AND WILL KEEP WED DRY AT THIS
TIME. WILL ONCE AGAIN INTRODUCE SMALL POPS FOR THURSDAY AS NW FLOW
SETS UP AND MOISTURE BEGINS TO RETURN TO THE WESTERN PLAINS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 56 60 50 75 / 99 90 40 00
GCK 55 61 47 74 / 99 80 40 00
EHA 55 63 47 77 / 99 70 20 00
LBL 56 62 49 77 / 99 90 20 00
HYS 55 63 49 73 / 90 99 40 00
P28 58 60 53 77 / 90 99 40 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

23/18
Hazardous weather outlook, May 15, 5:07 AM CDT, 19 hours 27 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND THEN BECOME
MORE WIDESPREAD TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING, ESPECIALLY SOUTH AND WEST OF A LINE FROM
SYRACUSE TO MEADE. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD RAIN IS LIKELY FRIDAY WITH THE HEAVIEST PRECIPITATION
ENDING IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY
IN FAR SOUTHWEST KANSAS.

FINCH

In the hours before

Special weather statement, May 15, 8:12 PM CDT, 4 hours 22 minutes before
KSZ043-044-061>063-074>077-084>087-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
812 PM CDT THU MAY 15 2003

...THE TORNADO WATCH NUMBER 380 HAS BEEN ALLOWED TO EXPIRE...

THE WATCH HAS EXPIRED FOR THE FOLLOWING KANSAS COUNTIES...
FINNEY, HAMILTON, KEARNY, LANE, AND SCOTT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE COUNTIES OF
GRANT, GRAY, HASKELL, MEADE, MORTON, SEWARD, STANTON, AND
STEVENS.

18
Local storm report, May 15, 8:37 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
0837 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    LIBERAL                   KS   FX TORNADO
05/15/03   SEWARD                         TORNADO BEGAN AT 729 PM 1
                                          MILE WEST OF LIBERAL AND
                                          MOVED THROUGH THE NORTHWEST
                                          PART OF LIBERAL.  SPOTTERS
                                          FOLLOWED THIS TORNADO FOR 5
                                          MINUTES BEFORE RAIN WRAPPED
                                          AROUND THE TORNADO.
                                          EXTENSIVE DAMAGE WAS
                                          REPORTED IN LIBERAL WITH
                                          SEVERAL TRAILER HOUSES
                                          DESTROYED, CARS OVERTURNED,
                                          AT LEAST ONE COMMERCIAL
                                          BUILDING DESTROYED AND MANY
                                          POWER POLES BLOWN DOWN.
                                          MAGNITUDE OF THE TORNADO
                                          UKNOWN AT THIS TIME.

JAH
Local storm report, May 15, 9:17 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE
0917 PM CDT THU MAY 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    LIBERAL                   KS   TORNADO
05/15/03   SEWARD                         TORNADO BEGAN AT 729 PM 1
                                          MILE WEST OF LIBERAL AND
                                          MOVED THROUGH THE NORTHWEST
                                          PART OF LIBERAL.  SPOTTERS
                                          FOLLOWED THIS TORNADO FOR 5
                                          MINUTES BEFORE RAIN WRAPPED
                                          AROUND THE TORNADO.
                                          EXTENSIVE DAMAGE WAS
                                          REPORTED IN LIBERAL WITH
                                          SEVERAL TRAILER HOUSES
                                          DESTROYED, CARS OVERTURNED,
                                          AT LEAST ONE COMMERCIAL
                                          BUILDING DESTROYED AND MANY
                                          POWER POLES BLOWN DOWN.
                                          MAGNITUDE OF THE TORNADO
                                          UKNOWN AT THIS TIME.

JAH
Local storm report, May 15, 11:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CST THU MAY 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10SW FETERITA             KS   0.75 IN HAIL
05/15/03   STEVENS                        PUBLIC REPORT.

0820 PM    KISMET                    KS   1.75 IN HAIL
05/15/03   SEWARD                         REPORTED BY SEWARD COUNTY
                                          EMA.

0828 PM    PLAINS CITY               KS   1.00 IN HAIL
05/15/03   MEADE                          PUBLIC REPORT.

0830 PM    KISMET                    KS   1.00 IN HAIL
05/15/03   SEWARD                         SPOTTER REPORT. ALSO
                                          REPORTED WIND DAMAGE TO
                                          CARPORTS AND PATIO ROOFS.

0911 PM    KISMET                    KS   70 MPH TSTM GUST
05/15/03   SEWARD                         REPORTED BY SEWARD COUNTY
                                          EMA.

1002 PM    3W KISMET                 KS   FLASH FLOOD
05/15/03   SEWARD                         PUBLIC REPORT OF 2 OF
                                          WATER OVER ROADWAYS.

1006 PM    9SE ROLLA                 KS   HEAVY RAIN
05/15/03   MORTON                         PUBLIC REPORT OF 4.70 OF
                                          RAINFALL.

1010 PM    9N ENGLEWOOD              KS   60 MPH TSTM GUST
05/15/03   CLARK                          PUBLIC REPORT.

1036 PM    10S MINNEOLA              KS   TORNADO
05/15/03   CLARK                          PUBLIC REPORT.

LACY
Local storm report, May 16, 12:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1133 PM CST THU MAY 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10SW FETERITA             KS   0.75 IN HAIL
05/15/03   STEVENS                        PUBLIC REPORT.

0820 PM    KISMET                    KS   1.75 IN HAIL
05/15/03   SEWARD                         REPORTED BY SEWARD COUNTY
                                          EMA.

0828 PM    PLAINS CITY               KS   1.00 IN HAIL
05/15/03   MEADE                          PUBLIC REPORT.

0830 PM    KISMET                    KS   1.00 IN HAIL
05/15/03   SEWARD                         SPOTTER REPORT. ALSO
                                          REPORTED WIND DAMAGE TO
                                          CARPORTS AND PATIO ROOFS.

0911 PM    KISMET                    KS   70 MPH TSTM GUST
05/15/03   SEWARD                         REPORTED BY SEWARD COUNTY
                                          EMA.

1002 PM    3W KISMET                 KS   FLASH FLOOD
05/15/03   SEWARD                         PUBLIC REPORT OF 2 OF
                                          WATER OVER ROADWAYS.

1006 PM    9SE ROLLA                 KS   HEAVY RAIN
05/15/03   MORTON                         PUBLIC REPORT OF 4.70 OF
                                          RAINFALL.

1010 PM    9N ENGLEWOOD              KS   60 MPH TSTM GUST
05/15/03   CLARK                          PUBLIC REPORT.

1036 PM    10S MINNEOLA              KS   TORNADO
05/15/03   CLARK                          PUBLIC REPORT.

LACY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:00 PM CDTSevere Thunderstorm WarningDDCKearny45 min
May 15, 7:32 PM CDTTornado WarningDDCHaskell, Seward28 min
May 15, 8:01 PM CDTTornado WarningDDCMeade, Seward44 min
May 15, 8:48 PM CDTTornado WarningDDCMeade42 min
May 15, 8:51 PM CDTTornado WarningDDCSeward39 min
May 15, 9:33 PM CDTTornado WarningDDCMeade42 min
May 15, 10:13 PM CDTFlash Flood WarningDDCMeade, Seward3 hr
May 15, 10:19 PM CDTTornado WarningDDCClark, Ford, Meade26 min
May 15, 10:22 PM CDTTornado WarningDDCClark, Meade23 min
May 15, 10:47 PM CDTTornado WarningDDCClark, Meade43 min
May 15, 11:07 PM CDTTornado WarningDDCClark, Ford, Meade38 min
May 15, 11:30 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa45 min
May 15, 11:43 PM CDTSevere Thunderstorm WarningDDCFord32 min
May 16, 12:14 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt46 min
May 16, 12:22 AM CDTSevere Thunderstorm WarningDDCKiowa23 min
May 16, 12:57 AM CDTSevere Thunderstorm WarningDDCBarber, Pratt, Stafford48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.